Hail, Freeborn
- When
- August 8, 3:50 PM CST to 3:55 PM CST
- Where
- Freeborn County, 1.65 mi WNW of Gordonsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.530, -93.300
An isolated severe thunderstorm produced wind damage near Albert Lea, the afternoon of Wednesday August 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
An isolated severe thunderstorm produced wind damage near Albert Lea, the afternoon of Wednesday August 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 12:32 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 132 PM CDT WED AUG 8 2012 .UPDATE...FOR 18Z AVIATION DISCUSSION BELOW && .DISCUSSION.../ISSUED 310 AM CDT WED AUG 8 2012/ UPSTREAM VORT IN SC NODAK BECOMING BETTER DEFINED IN WV IMAGERY AS WELL AS IN RADAR MOSAIC. IR IMAGERY HAS ALSO BEEN SHOWING COOLING CLOUD TOPS AHEAD OF VORT WITH RADARS SHOWING TSTMS BECOMING A BIT STRONGER IN E DKTS. ELEVATED CONVECTION SHOULD CONTINUE TO PROGRESS SE DURING THE MORNING AS MID LEVELS DESTABILIZE AHEAD OF UPSTREAM TROF IN WEAK TO MODERATE 850-700 MB WAA PATTERN. SPREAD LIKELY POPS ACROSS MOST OF MN CWA THIS MORNING AND INTO SC MN WC WI THIS AFTN. TEMPERATURES WILL BE TEMPERED BY CLOUD COVER TODAY...BUT SOME SUN SHOULD MAKE AN APPEARANCE THIS AFTN IN THE WEST WHERE SHUD SEE TEMPS REACH 80. SHOWERS AND A FEW TSTMS WILL LINGER ON INTO THE OVERNIGHT E AREAS. BREAK IN PCPN WILL BE BRIEF ACROSS THE EAST AS UPSTREAM TROF IN N MB DROPS S AND DEEPENS AS IT MOVES INTO THE GREAT LAKES. QPF AMOUNTS WILL BE LIGHT IN OUR AREA...BUT CLOUDS AND FAIRLY COOL TEMPS ALOFT SHOULD KEEP MAX TEMPS THURSDAY ONLY AROUND 70 IN MUCH OF WI CWA. UPPER RIDGE BUILDS INTO AREA FOR FRIDAY AS COOL SURFACE HIGH PRESSURE EXPANDS S FROM ONTARIO INTO AREA. CONTINUED WITH MENTION OF FOG IN FORECAST FOR FRIDAY MORNING. RIDGE FLATTENS SATURDAY AS WEAK TROUGH COMES THRU SPREADING SOME CHANCE POPS ACROSS AREA. TEMPERATURES THRU MOST OF THE NEXT WEEK WILL RUN AT OR A BIT BELOW NORMAL UNTIL ABOUT TUESDAY AHEAD OF DEVELOPING UPSTREAM TROUGH AS WE RETURN TO A WARMER SOUTHERLY FLOW. GFS/ECMWF BOTH SUGGEST FAIRLY GOOD PCPN EVENT FOR THE MIDDLE OF NEXT WEEK AND HAVE PUT POPS INTO THE HIGH CHANCE RANGE. && .AVIATION.../18Z TAF ISSUANCE/ WIDELY SCATTERED CONVECTION WILL REMAIN A THREAT THIS AFTERNOON...MAINLY IN THE VICINITY OF KMSP/KRNH/KEAU. THE ANTICIPATED COVERAGE/PROBABILITY ONLY WARRANTS A VCTS MENTION HOWEVER. AFTER 06Z THU...ACTIVITY SHOULD BE MOSTLY EAST OF THE AREA...AND THE FORECAST CONCERN WILL TRANSITION TO FOG AND CEILINGS...AND THE POTENTIAL FOR MVFR/IFR REDUCTIONS. IT CONTINUES TO APPEAR THAT THERE WILL BE A WINDOW WHERE CLOUDS SCATTER OUT ENOUGH AND COMBINE WITH LIGHT WINDS AND RESIDUAL MOISTURE TO YIELD FOG DEVELOPMENT. POTENTIAL APPEARS THE HIGHEST AT KRNH/KEAU...WHERE A PERIOD OF IFR VSBYS HAVE BEEN INCLUDED BETWEEN 10Z AND DAYBREAK THURSDAY. ON THURSDAY...A NUMBER OF MODEL SOLUTIONS ARE KEYING IN ON CIG REDUCTIONS AS THE MID LEVEL LOW DROPS FROM LK SUPERIOR TO LK MI. NAM/GFS MOS GUIDANCE...AS WELL AS THE SREF PROBABILITIES OF CIG REDUCTIONS BELOW 1K/3K FEET...ALL SUPPORT THIS IDEA. HAVE INCLUDED A PERIOD OF MVFR/IFR CIGS AT KEAU/KRNH/KMSP CLOSER TO THE LOW AND LLVL MOISTURE FEED. LOWER CIGS WILL LIKELY PERSIST UNTIL AT LEAST 18Z AT KRNH/KEAU...BUT KMSP SHOULD IMPROVE TO A VFR LEVEL CIG BY LATE MORNING. SCATTERED SHOWERS ARE EXPECTED TO DEVELOP ON THURSDAY AS WELL...MOSTLY FROM KSTC-KMSP AND EASTWARD. LIGHT EAST WINDS WILL GRADUALLY BACK TO THE NORTHEAST THIS EVENING...AND THEN NORTH FOR THURSDAY. SPEEDS SHOULD REMAIN UNDER 10 KTS THROUGH THE PERIOD...WITH GUSTS BECOMING POSSIBLE THURSDAY AFTERNOON. KMSP...HAVE RETAINED A VCTS MENTION UNTIL 23Z...BUT QUITE FRANKLY THAT PROBABILITY IS QUITE LOW. A ROGUE SHOWER WILL BE POSSIBLE UNTIL AROUND 03Z THIS EVENING...ALTHOUGH PREVALENT VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. HAVE MODERATE CONFIDENCE IN AT LEAST A BKN CIG AROUND OR SLIGHTLY BELOW 1000 FT MOVING IN AROUND DAYBREAK THURSDAY...WITH BKN CIGS BETWEEN 3K-4K FT PROMINENT BY 18Z AS SCATTERED SHOWERS BECOME POSSIBLE. WINDS WILL BE EAST BETWEEN 7 AND 10 KTS THROUGH 00Z...BACK TO THE NORTHEAST THIS EVENING...AND THEN BECOME NORTHERLY FOR DAYTIME THURSDAY. GUSTS INTO THE LOW 20S /KTS/ ARE EXPECTED TO DEVELOP ON THURSDAY AFTERNOON. OUTLOOK... .FRIDAY...VFR. WINDS E 5-10 KTS. .SATURDAY...VFR. SLIGHT CHANCE OF -SHRA/TSRA NEAR KRWF DURING THE AFTERNOON AND EVENING. WINDS SE 5-10 KTS. .SUNDAY...VFR. WINDS SE 5 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LRS/BAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1235 PM CDT WED AUG 8 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091745- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1235 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON. BY TONIGHT...ANY ISOLATED THUNDERSTORM ACTIVITY SHOULD HAVE SHIFTED INTO FAR SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT SOME COULD PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN ON THURSDAY. A FEW THUNDERSTORMS COULD RETURN ON SATURDAY. THE THREAT FOR SEVERE WEATHER DURING THIS PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 PM CDT WED AUG 8 2012
MNZ085-093-082215-
FREEBORN-STEELE-
431 PM CDT WED AUG 8 2012
...STRONG THUNDERSTORMS DEVELOPING OVER FREEBORN AND STEELE COUNTIES
THROUGH 515 PM CDT...
AT 428 PM CDT...RADAR INDICATED THAT SEVERAL CLUSTERS OF
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
MEDFORD TO 3 MILES SOUTHEAST OF BLOOMING PRAIRIE TO 4 MILES
SOUTHWEST OF GLENVILLE. THESE STORMS WERE MOVING EAST AT 10 MPH.
HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BLOOMING PRAIRIE.
BIXBY.
MERTON.
MOLAND.
LONDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4381 9325 4419 9340 4420 9304 4351 9304
4349 9318 4350 9347
TIME...MOT...LOC 2131Z 257DEG 10KT 4417 9321 4384 9301
4353 9332
JPCThe national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree was blown down south of Albert Lea.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390243, 390244.